Hemorrhage After the Preoperative Use of Complementary and Alternative Medicines

AANA J. 2000 Jun;68(3):217-20.

Abstract

The preoperative use of certain complementary and alternative medicines may predispose surgical patients to an acquired coagulation disorder resulting in excessive bleeding. Many herbs and dietary supplements inhibit platelet adhesion and aggregation or contain coumarins. We report the case of a patient undergoing breast surgery at the University of Colorado Health Sciences Center Denver, Colo, who had extensive postoperative bleeding requiring surgical re-exploration. Preoperatively the patient consumed vitamin E and several herbs with potential to alter the hemostatic process combined with the drugs quinine sulfate and sertraline hydrochloride. These combinations of alternative and conventional drugs may have contributed to inhibition of coagulation.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adenocarcinoma / surgery
  • Blood Coagulation / drug effects
  • Breast Neoplasms / surgery
  • Female
  • Humans
  • Mastectomy, Radical
  • Middle Aged
  • Nurse Anesthetists
  • Phytotherapy*
  • Postoperative Hemorrhage / chemically induced*
  • Preoperative Care
  • Vitamin E / adverse effects*

Substances

  • Vitamin E